Real-linear isometries between certain subspaces of continuous functions

Arya Jamshidi 1  and Fereshteh Sady 1
  • 1 Department of Pure Mathematics, Faculty of Mathematical Sciences, Tarbiat Modares University, Tehran, 14115-134, Iran

Abstract

In this paper we first consider a real-linear isometry T from a certain subspace A of C(X) (endowed with supremum norm) into C(Y) where X and Y are compact Hausdorff spaces and give a result concerning the description of T whenever A is a uniform algebra on X. The result is improved for the case where T(A) is, in addition, a complex subspace of C(Y). We also give a similar description for the case where A is a function space on X and the range of T is a real subspace of C(Y) satisfying a ceratin separating property. Next similar results are obtained for real-linear isometries between spaces of Lipschitz functions on compact metric spaces endowed with a certain complete norm.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Araujo J., Font J.J., Linear isometries between subspaces of continuous functions, Trans. Amer. Math. Soc., 1997, 349(1), 413–428 http://dx.doi.org/10.1090/S0002-9947-97-01713-3

  • [2] Browder A., Introduction to Function Algebras, W.A. Benjamin, New York-Amsterdam, 1969

  • [3] Dales H.G., Boundaries and peak points for Banach function algebras, Proc. London Math. Soc., 1971, 22(1), 121–136 http://dx.doi.org/10.1112/plms/s3-22.1.121

  • [4] Dunford N., Schwartz J.T., Linear Operators I, Pure Appl. Math., 7, Interscience, New York, 1958

  • [5] Ellis A.J., Real characterizations of function algebras amongst function spaces, Bull. London Math. Soc., 1990, 22(4), 381–385 http://dx.doi.org/10.1112/blms/22.4.381

  • [6] Hatori O., Hirasawa G., Miura T., Additively spectral-radius preserving surjections between unital semisimple commutative Banach algebras, Cent. Eur. J. Math., 2010, 8(3), 597–601 http://dx.doi.org/10.2478/s11533-010-0025-4

  • [7] Holsztynski W., Continuous mappings induced by isometries of spaces of continuous functions, Studia Math., 1966, 26, 133–136

  • [8] Jiménez-Vargas A., Villegas-Vallecillos M., Into linear isometries between spaces of Lipschitz functions, Houston J. Math., 2008, 34(4), 1165–1184

  • [9] de Leeuw K., Rudin W., Wermer J., The isometries of some function spaces, Proc. Amer. Math. Soc., 1960, 11(5), 694–698 http://dx.doi.org/10.1090/S0002-9939-1960-0121646-9

  • [10] Miura T., Real-linear isometries between function algebras, Cent. Eur. J. Math., 2011, 9(4), 778–788 http://dx.doi.org/10.2478/s11533-011-0044-9

  • [11] Nagasawa M., Isomorphisms between commutative Banach algebras with an application to rings of analytic functions, Kōdai Math. Sem. Rep., 1959, 11(4), 182–188 http://dx.doi.org/10.2996/kmj/1138844205

  • [12] Novinger W.P., Linear isometries of subspaces of spaces of continuous functions, Studia Math., 1975, 53(3), 273–276

  • [13] Phelps R.R., Lectures on Choquet’s Theorem, 2nd ed., Lecture Notes in Math., 1757, Springer, Berlin, 2001 http://dx.doi.org/10.1007/b76887

  • [14] Roy A.K., Extreme points and linear isometries of the Banach spaces of Lipschitz functions, Canad. J. Math., 1968, 20, 1150–1164 http://dx.doi.org/10.4153/CJM-1968-109-9

  • [15] Tonev T., Yates R., Norm-linear and norm-additive operators between uniform algebras, J. Math. Anal. Appl., 2009, 357(1), 45–53 http://dx.doi.org/10.1016/j.jmaa.2009.03.039

  • [16] Vasavada M.H., Closed Ideals and Linear Isometries of Certain Function Spaces, PhD thesis, University of Wisconsin, Madison, 1969

OPEN ACCESS

Journal + Issues

Open Mathematics is a fully peer-reviewed, open access, electronic journal that publishes significant and original works in all areas of mathematics. The journal publishes both research papers and comprehensive and timely survey articles. Open Math aims at presenting high-impact and relevant research on topics across the full span of mathematics.

Search